Alert archive / Missouri / Flash Flood Warnings in 2019

Flash Flood Warning 6, NWS Kansas City, MO

March 25, 2019Lafayette County, Missouri

NWS Kansas City, MO issued this flash flood warning at Mar 25, 2019, 12:34 AM CDT for Lafayette County, Missouri. It was in force for 9 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Mar 25, 2019, 12:34 AM CDT (05:34 UTC)
Expired
Mar 25, 2019, 9:30 AM CDT
In force
9 hr
Issued by
NWS Kansas City, MO
Area
Storm-based polygon
Flood severity
None

County Lafayette County, MO

The radar

The Pleasant Hill radar (KEAX), 80 km from the middle of the area, began a volume at 05:36 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Topeka, KS (KFOE), launched 00:00Z, 5.6 hours before the alert went out and 186 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Topeka, KS at 00:00Z on 2019-03-25Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 7 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Topeka, KS at 00:00Z on 2019-03-25The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 0 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
7 J/kg
Mixed-layer CIN
-3 J/kg
Mixed-layer LCL
847 m above ground
0-6 km bulk shear
19 kt
0-1 km storm-relative helicity
0 m²/s²
0-3 km storm-relative helicity
17 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

339 
WGUS53 KEAX 250534
FFWEAX
MOC107-251430-
/O.NEW.KEAX.FF.W.0006.190325T0534Z-190325T1430Z/
/00000.0.DM.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Kansas City/Pleasant Hill MO
1234 AM CDT MON MAR 25 2019

The National Weather Service in Pleasant Hill has issued a

* Flash Flood Warning for...
  A Levee Failure in...
  Northeastern Lafayette County in west central Missouri...

* Until 930 AM CDT Monday.

* At 1229 AM CDT, gauges indicated the Missouri River at Waverly is 
  currently reported at 31.1 feet and is forecasted to crest at 31.2 
  feet Monday morning. This is likely to cause water to overtop the 
  levee system as well as flow into lower terrain near and along HWY 
  65 causing flash flooding of immediately surrounding areas.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.

Be especially cautious at night when it is harder to recognize the
dangers of flooding.

A Flash Flood Warning means that flooding is imminent or occurring.
If you are in the warned area move to higher ground immediately.
Residents living along streams and creeks should take immediate
precautions to protect life and property.

&&

LAT...LON 3920 9348 3920 9352 3921 9353 3923 9348

$$

Barham
1 follow-up statement
745 
WGUS73 KEAX 251427
FFSEAX

Flash Flood Statement
National Weather Service Kansas City/Pleasant Hill MO
927 AM CDT MON MAR 25 2019

MOC107-251433-
/O.EXP.KEAX.FF.W.0006.000000T0000Z-190325T1430Z/
/00000.0.DM.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Lafayette MO-
927 AM CDT MON MAR 25 2019

...THE FLASH FLOOD WARNING FOR NORTHEASTERN LAFAYETTE COUNTY WILL
EXPIRE AT 930 AM CDT...

The threat for flash flooding has receded as waters along the 
Missouri River remain at or below 31 feet. Moderate flooding along 
the river in low-lying areas will continue for at least the next 
several days. Please continue to heed any remaining road closures.

LAT...LON 3920 9348 3920 9352 3921 9353 3923 9348

$$

Blair

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Kansas City, MO wrote its last area forecast discussion before this flash flood warning went out at Mar 24, 10:49 PM CDT, 1 hour 45 minutes earlier.

Area forecast discussion, Mar 24, 10:49 PM CDT, 1 hour 45 minutes before
AREA FORECAST DISCUSSION
National Weather Service Kansas City/Pleasant Hill MO
1049 PM CDT Sun Mar 24 2019

.Discussion...
Issued at 317 PM CDT SUN MAR 24 2019

Quite a little temperature gradient this afternoon as a small
dryslot allowed temps to warm into the lower 60s across southern
portions of the forecast area, while upper 40s and low 50s
dominate further north under a healthy veil of stratus. Upper-
level low responsible for clouds and lingering shwrs this
afternoon is clearly evident on available satellite imagery this
afternoon as feature continues to track along the Iowa/Missouri
border. High-res model guidance in decent agreement that lingering
light shwr activity will persist well into the event across
northeastern Missouri before activity eventually comes to an end
towards midnight. With abundant cloud cover anticipated overnight,
temps won't fall too much with lows Monday morning likely staying
in the lower 40s for most, with upper 30s possible across
northeast Missouri.

Sun lovers will likely have to wait at least one more day as
Monday is shaping up to be another cloudy day across the region as
added lift arrives from the northwest in the form of southeastward
moving shortwave trough. For now, model guidance is keeping the
region dry thanks to dry advection from the northeast, however
northeasterly winds and the aforementioned clouds will likely
keep highs in the lower 50s Monday afternoon. Trends will begin to
improve following its departure Monday night as southerly flow
returns to the area. This will coincide with rising height fields
aloft as ridging across the western U.S. shifts east with time.
This will allow temperatures to warm across the region midweek
with upper 60s and maybe a few low 70s possible by Wednesday.

Unfortunately, all good things have to come to an end however as
precipitation chances will increase beginning Wednesday night as a
western U.S. upper low begins moving east, and leeside low
pressure develops over the central High Plains. Quick look at the
low-level height pattern suggests the Gulf moisture will have
little difficulty lifting north with time as large-scale upper
ridging will dominate off the Southeast coast. This should set the
stage for several rounds of rainfall which should last through
at least Friday night before the upper storm system finally
shifts east with time. Along with the rainfall, models show weak
to moderate levels of instability as far east as northern
Missouri, suggesting convection will also be possible through this
period. Just how quick this feature moves out of the area remains
in question as the GFS appears to be the fastest, while the ECMWF
and Canadian want to show a slower progression, suggesting rain
may continue through portions of the day on Saturday. In any
event, there's plenty of time for models to come into better
agreement, which will hopefully prove beneficial especially
considering the ongoing and likely long-duration river flood
impacts currently plaguing the region.

&&

.Aviation...(For the 06Z TAFS through 06Z Monday Night)
Issued at 1044 PM CDT SUN MAR 24 2019

Ceiling heights will continue to diminish overnight into the IFR
category early in the forecast period. IFR ceilings should persist
until Monday morning, at which point a slow improvement is
expected heading into the afternoon. VFR conditions will hold off
until around sunset Monday evening. May also see brief periods of
light drizzle tonight, with minor reductions to visibility
possible.

&&

.EAX WATCHES/WARNINGS/ADVISORIES...
KS...NONE.
MO...NONE.
&&

Discussion...32
Aviation...Welsh
Hazardous weather outlook, Mar 24, 4:57 AM CDT, 19 hours 37 minutes before
Hazardous Weather Outlook
National Weather Service Kansas City/Pleasant Hill MO
457 AM CDT Sun Mar 24 2019

KSZ025-057-060-102>105-MOZ001>008-011>017-020>025-028>033-037>040-
043>046-053-054-251000-
Atchison KS-Miami-Linn KS-Doniphan-Leavenworth-Wyandotte-Johnson KS-
Atchison MO-Nodaway-Worth-Gentry-Harrison-Mercer-Putnam-Schuyler-
Holt-Andrew-De Kalb-Daviess-Grundy-Sullivan-Adair-Buchanan-Clinton-
Caldwell-Livingston-Linn MO-Macon-Platte-Clay-Ray-Carroll-Chariton-
Randolph-Jackson-Lafayette-Saline-Howard-Cass-Johnson MO-Pettis-
Cooper-Bates-Henry-
457 AM CDT Sun Mar 24 2019

This hazardous weather outlook is for northwest...north central and
west central Missouri...as well as extreme eastern Kansas.

.DAY ONE...Today and Tonight

 Rain showers and isolated thunderstorms will push through the area
this morning with some isolated showers popping up this afternoon.
The threat of severe weather is low.

 Moderate to Major river flooding is occurring along the Missouri
 River from Brownville to Parkville and eastward to Glasgow.

 More detailed information can be accessed at...
 https://www.weather.gov/eax/hwo

.DAYS TWO THROUGH SEVEN...Monday through Saturday

 Temperatures will cool off Monday, but will slowly climb to near 70
 by Thursday afternoon. The next chance of precipitation will return
 Thursday, but this does not look widespread and little accumulation
 is expected.

 Moderate to Major river flooding is occurring along the Missouri
 River from Brownville to Parkville and eastward to Glasgow.

 More detailed information can be accessed at...
 https://www.weather.gov/eax/hwo

Nearby

Flash Flood Warnings in Missouri, 2019Every flash flood warning in 2019

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.